[Skip to Content]
[Skip to Content Landing]
Article
December 1963

Drug Hypersensitivity PurpurasReport of a Case and Discussion of Their Mechanisms

Arch Intern Med. 1963;112(6):840-845. doi:10.1001/archinte.1963.03860060078007
Abstract

Chlorothiazide (Diuril) and hydrochlorothiazide (Hydro-Diuril, Esidrix, Oretic) two nonmercurial diuretic agents recently introduced, have become increasingly popular because they are effective, orally administered, and generally well tolerated. These drugs were made available in 1958, but purpura was not mentioned as an adverse reaction by the manufacturers of chlorothiazide and hydrochlorothiazide until the following year, and then was noted as being "indeed rare."1 Report of a case following chlorothiazide treatment appeared in November, 1958.2 The patient incurred a purpuric rash and demonstrated a low platelet count (76,000/cu mm) as well as large numbers of megakaryocytes in the marrow. Jaffe 3 reported the first of two cases of thrombocytopenic purpura related to chlorothiazide in America in December, 1958. Both of his patients improved after medication with this agent was stopped. In one patient, thrombocytopenic purpura reappeared with readministration of the drug, but cleared again with discontinuance. In early 1959, Nordquist

First Page Preview View Large
First page PDF preview
First page PDF preview
×